Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 99, NWS Tucson, AZ

September 2, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 2, 2015, 1:15 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2015, 1:15 PM MST (20:15 UTC)
Expired
Sep 2, 2015, 1:45 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 12 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS55 KTWC 022015
SVRTWC
AZC019-022045-
/O.NEW.KTWC.SV.W.0099.150902T2015Z-150902T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
115 PM MST WED SEP 2 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 145 PM MST

* AT 114 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF VAIL...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3190 11047 3187 11072 3214 11077 3217 11046
TIME...MOT...LOC 2014Z 175DEG 11KT 3198 11061 

$$

FRENCH
2 follow-up statements
772 
WWUS55 KTWC 022030
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST WED SEP 2 2015

AZC019-022045-
/O.CON.KTWC.SV.W.0099.000000T0000Z-150902T2045Z/
PIMA AZ-
130 PM MST WED SEP 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 129 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAIL...MOVING 
NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
VAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3191 11049 3190 11070 3214 11077 3217 11046
TIME...MOT...LOC 2029Z 175DEG 11KT 3203 11061 

$$

FRENCH
551 
WWUS55 KTWC 022047
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST WED SEP 2 2015

AZC019-022056-
/O.EXP.KTWC.SV.W.0099.000000T0000Z-150902T2045Z/
PIMA AZ-
147 PM MST WED SEP 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL 
HAIL...GUSTY WINDS TO 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 3191 11049 3190 11070 3214 11077 3217 11046
TIME...MOT...LOC 2044Z 175DEG 11KT 3203 11061 

$$

FRENCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 9:00 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 2, 9:00 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST WED SEP 2 2015

.SYNOPSIS...AMPLE MOISTURE IN COMBINATION WITH SEVERAL DISTURBANCES
WILL CREATE ELEVATED CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY WITH THE POTENTIAL FOR LOCAL FLASH FLOODING.  WE WILL THEN
MAINTAIN ENOUGH MOISTURE FOR ISOLATED TO SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...NICE SOUTHERLY FLOW OVER THE REGION THANKS TO A WEAK
TROUGH ALONG THE WEST COAST AND AN AREA OF HIGH PRESSURE OVER TEXAS.
WITHIN THIS FLOW WE HAVE A GOOD AMOUNT OF MID AND UPPER LEVEL
MOISTURE AS EVIDENCED BY THE CLOUD COVER...TO GO ALONG WITH PRETTY
GOOD LOW LEVEL MOISTURE.  WITHIN THAT SOUTHERLY FLOW THERE ARE A FEW
EMBEDDED DISTURBANCES THAT SHOULD ASSIST WITH CONVECTIVE DEVELOPMENT
LATER TODAY AND TONIGHT...UNLIKE YESTERDAY.  THE SOUNDING THIS
MORNING LOOKS BETTER THAN IT HAS IN A FEW DAYS ONCE WE WORK OFF THE
MORNING LOWER LEVEL INHIBITION.  FORECAST SOUNDINGS SUGGEST
CONVECTION DEVELOPING LATE MORNING HOURS WHILE MAINTAINING PWS NEAR
1.5 AND CAPES OF AT LEAST 1500 J/KG INTO THE AFTERNOON.

ONCE WE GET THE CONVECTION TO FIRE OFF WILL NEED TO WATCH FOR
TRAINING ECHOES ESPECIALLY OVER AND ON THE NORTH SIDE OF THE
MOUNTAINS WHICH COULD LEAD TO HEAVY RUNOFF ISSUES.  THIS TYPE OF
ACTIVITY COULD CONTINUE WELL INTO THE NIGHT AS THE DISTURBANCES WILL
BE THE DRIVER OF THE CONVECTION.  OVERALL A WELL ABOVE AVERAGE
THUNDERSTORM DAY EXPECTED TODAY.  WATCH FOR ORGANIZED OUTFLOWS AND
HEAVY RAIN WITH ISOLATED WET MICROBURST POTENTIAL.  THE OUTFLOWS MAY
CREATE SOME DUST ISSUES IN PORTIONS OF PIMA AND PINAL COUNTIES IF
THE OUTFLOWS GET TOO FAR AHEAD OF THE RAIN CORES.  CERNIGLIA

REMAINDER OF THE DISCUSSION MOSTLY FROM PREVIOUS DISCUSSION...THE
FLOW WILL BE STRONG ENOUGH TO RESET THE ATMOSPHERE FOR
THURSDAY...AND WITH A SECOND IMPULSE COMING UP FROM THE SOUTH LATE
THURSDAY AFTERNOON AND EVENING...THE POTENTIAL IS THERE FOR A MORE
WIDESPREAD AND STRONGER CONVECTIVE PERIOD THAN TODAY.  THE GFS HAS
BEEN CONSISTENT WITH THIS IDEA THE LAST 3 DAYS ALTHOUGH IT APPEARS
TO BE ABOUT 12 HRS EARLIER NOW.  EVEN BETTER STORM ORGANIZATION
POSSIBLE WITH ANOTHER ELEVATED RISK FOR WET MICROBURST ACTIVITY AND
STRONG ORGANIZED OUTFLOW.

AFTER THAT DETAILS BECOME LESS CLEAR...HOWEVER IN GENERAL WE WILL
MAINTAIN THIS FAVORABLE FLOW INTO THE WEEKEND WITH EACH DAY HAVING
THE POTENTIAL FOR ABOVE AVERAGE THUNDERSTORM COVERAGE AS WE CONTINUE
TO IMPORT MOISTURE AND ENERGY FROM OUR SEPTEMBER TROPICAL SEEDING
ZONE OFF THE MEXICAN COAST. MEYER

&&

.AVIATION...VALID THRU 03/18Z.
SCATTERED TO NUMEROUS TSRA/SHRA ARE EXPECTED ACROSS MUCH OF SE
ARIZONA THIS AFTERNOON AND EVENING RESULTING IN SCT TO LOCALLY BKN
LAYERS 8-12K FT AND BKN-OVC LAYERS ABV.  STORM MOTION WILL GENERALLY
BE TO THE NORTH AROUND 10 KTS.  BRIEF MVFR CONDITIONS IN HEAVY RAIN
AND WIND GUSTS OF 35 TO 45 KTS WILL OCCUR WITH THE STRONGER
THUNDERSTORMS.  OTHERWISE...EXPECT LAYERED CLOUDS MOSTLY BETWEEN 10-
15K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS INTO TONIGHT.
 AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF SOUTHEAST ARIZONA THROUGH SATURDAY.  LOCALLY HEAVY RAINFALL
AND BRIEF GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
POTENTIAL EXISTS FOR LOCALLY HEAVY RUNOFF THIS AFTERNOON INTO
TONIGHT.  TYPICAL T-STORM GUSTS WILL BE 25-35 MPH WITH STRONGER
STORMS PUSHING OVER 50 MPH.  STORM MOTION WILL GENERALLY BE TO THE
NORTH TO NORTHEAST ABOUT 10-15 MPH.  THEREAFTER...ISOLATED TO
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL
SUNDAY THROUGH TUESDAY.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:04 PM MSTSpecial Weather StatementTWCPinal26 min
Sep 1, 6:28 PM MSTSpecial Weather StatementTWCPinal32 min
Sep 2, 1:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Sep 2, 1:45 PM MSTSpecial Weather StatementTWC30 min
Sep 2, 1:58 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Sep 2, 2:13 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Sep 2, 2:28 PM MSTSevere Thunderstorm WarningTWCCochise20 min
Sep 2, 2:36 PM MSTSpecial Weather StatementTWC39 min
Sep 2, 2:43 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 2, 3:35 PM MSTSevere Thunderstorm WarningTWCSanta Cruz25 min
Sep 2, 4:44 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.